Virginia, 2015

Lightning Strike in Virginia, June 1, 2015

June 1, 2015 · NWS AKQ · 1 event in 1 county or zone

Lightning strike caused a transformer fire and injured a teenager in the City of Richmond.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Lightning strike caused a transformer fire and injured a teenager in the City of Richmond.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 1, 3:14 PM EST, 21 minutes earlier.

Area forecast discussion, Jun 1, 3:14 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
414 PM EDT MON JUN 1 2015

.SYNOPSIS...
SCATTERED THUNDERSTORMS WILL IMPACT THE AREA THROUGH THIS EVENING
AS A SLOW MOVING COLD FRONT APPROACHES FROM THE NORTHWEST. THIS
COLD FRONT WILL DROP INTO THE REGION LATE TONIGHT...AND STALL OVER
THE AREA TUESDAY INTO WEDNESDAY. HIGH PRESSURE BUILDS ACROSS THE
NORTHEAST WEDNESDAY...SLIDING OFFSHORE THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
SCATTERED THUNDERSTORMS HAVE DEVELOPED THIS AFTN AND WILL PERSIST
THROUGH THIS EVENING. PULSE-TYPE CONVECTION WITH SOME TRAINING OF
MORE ORGANIZED CELL CLUSTERS WILL PRIMARILY RESULT IN PERIODS OF
HEAVY RAINFALL...WHICH COULD CAUSE PONDING OF WATER ON ROADWAYS
AND IN POOR DRAINAGE/LOW LYING AREAS. THE POTENTIAL ALSO EXISTS
FOR WET MICROBURST WIND GUSTS AND SMALL HAIL UNDER STRONGER STORM
CORES. PWATS THIS MORNING WERE AROUND 1.50 INCHES (OR AROUND
150 PERCENT OF NORMAL) AND ARE EXPECTED TO INCREASE TWD 1.75 INCHES
INTO THIS EVENING. HOWEVER...ATMOSPHERIC SOUNDING PROFILES ARE NOT
COMPLETELY SATURATED PLUS THERE IS JUST ENOUGH SOUTHWEST STEERING
FLOW ALOFT (ABOUT 15KT) TO ALLOW FOR A NEWD TO EWD DRIFT IN
OVERALL MOVEMENT OF STORM CELLS. THIS MOVEMENT SHOULD BE
SUFFICIENT ENOUGH TO REDUCE THE POTENTIAL FOR FLASH FLOODING
ACROSS THE AREA (1HR FLASH FLOOD GUIDANCE REQUIRES AT LEAST
2.50 TO 3.00 INCHES OF PRECIP OR MORE)...DESPITE ANY TRAINING OF
STORMS. A FEW ISOLATED STORMS COULD STILL POP-UP CLOSER TO THE
COAST AS THUNDERSTORM OUTFLOW INTERACTS WITH LOCALIZED SEABREEZE
BOUNDARIES. CONVECTIVE ACTIVITY IN THE SRN HALF OF THE FA SHOULD
DIMINISH BY MID TO LATE EVENING...WITH SHOWERS/STORMS PERSISTING
OVER THE NRN HALF OF THE FA OVERNIGHT AS A SFC COLD FRONT SLOWLY
SAGS SWD INTO THE REGION. WARM AND MUGGY OVERNIGHT AS TEMPS AND
DEWPOINTS ONLY FALL INTO THE UPPER 60S TO AROUND 70.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
THE SFC COLD FRONT SLOWLY FLATTENS ACROSS THE AREA DURING TUESDAY
AS HIGH PRESSURE BUILDS OVER THE ST LAWRENCE RIVER VALLEY.
MEANWHILE...PLENTY OF RETURN MOISTURE STREAMS UP INTO THE MID
ATLANTIC REGION BTWN AN UPPER RIDGE OVER THE WRN ATLANTIC AND A
STALLED CLOSED LOW BACK TO THE WEST OVER THE TN VALLEY/NRN GULF
COAST STATES. ALTHOUGH A BRIEF BREAK IN PRECIPITATION IS POSSIBLE
TUE MORNING...ESPECIALLY SOUTH AND EAST OF THE COLD FRONT...IT
WILL BE SHORT-LIVED AS THE INCOMING MOISTURE INTERACTS WITH THE
FRONTAL BOUNDARY...THUS INCREASING THUNDERSTORM CHANCES BY TUE
AFTN. ONCE AGAIN... PWATS WILL BE AROUND 1.50-1.75 INCHES WITH
STEERING FLOW ALOFT AROUND 20-30KT. ATMOSPHERIC PROFILES START OUT
SOMEWHAT DRY BTWN 1000-850MB AND 850-500MB WITH UNIDIRECTIONAL
SOUTHWEST WINDS...BUT BECOME SATURATED BY 00Z WED WITH
UNIDIRECTIONAL SOUTH WINDS. THIS WILL ENHANCE THE POTENTIAL FOR
HEAVY RAINFALL AND TRAINING THUNDERSTORMS. WILL NEED TO SEE
RAINFALL TOTALS FROM THIS EVENING TO EVALUATE WHETHER OR NOT A
FLASH FLOOD WATCH WILL BE NEEDED FOR TUE AFTN/EVENING. CURRENT 1HR
FLASH FLOOD GUIDANCE REQUIRES A MINIMUM OF 2.50 TO 3.00 INCHES.
MAIN IMPACTS FROM ANY THUNDERSTORMS CONTINUES TO BE HEAVY
RAINFALL...WHICH MAY CAUSE PONDING OF WATER ON ROADWAYS AND IN
POOR DRAINAGE/LOW LYING AREAS. ALSO...SMALL HAIL (LESS THAN ONE
INCH IN DIAMETER) AND WET MICROBURST WIND GUSTS WILL ONCE AGAIN BE
POSSIBLE. EXPECT COOLER HIGH TEMPS ACROSS FAR NWRN COUNTIES
(MID-UPPER 70S) AND SLIGHTLY WARMER TEMPS FROM 80-85 FROM RICHMOND
METRO SEWD. LOWS TUE NIGHT IN THE UPPER 50S TO LOWER 60S NW TO
MID-UPPER 60S SE.

HIGH PRESSURE SLIDES DOWN INTO NEW ENGLAND WED AND OFF THE NEW
ENGLAND COAST ON THU. THIS WILL CAUSE THE SFC COLD FRONT TO SLOWLY
PUSH SWD DURING THIS TIME AND KEEP UNSETTLED CONDITIONS ACROSS THE
AREA. PERIODS OF SHOWERS AND THUNDERSTORMS SHOULD BE ANTICIPATED
EACH DAY/NIGHT. HEAVY RAINFALL WILL CONTINUE TO BE THE MAIN IMPACT
AS STEERING FLOW REMAINS LIGHT AND PWATS HOVER BTWN 1.50-1.75 INCHES.

MUCH COOLER WED WITH HIGHS IN THE UPPER 60S TO LOWER 70S NW TO
MID-UPPER 70S SE. LOWS WED NIGHT IN THE 60S. HIGHS ON THU REBOUND
SLIGHTLY WITH READINGS OF 75-80 DEGREES. ABOUT 5-10 DEGREES COOLER
AT THE BEACHES ON WED...AND ONLY AROUND 5 DEGREES COOLER AT THE
BEACHES ON THU.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
LONG TERM PERIOD WILL FEATURE UNSETTLED CONDS WITH NR NORMAL
TEMPS. A MID-LEVEL CUTOFF LO WILL APPROACH FM THE W ERLY IN THE
PERIOD LEADING TO A GOOD CHANCE (50%) OF SHRAS/TSTMS. WILL HOLD
ONTO 30-40% POPS INTO THE WEEKEND AS WELL AS MODELS TEND TO BE TOO
PROGRESSIVE WITH THESE SYSTMS. THERE IS ALSO CONSIDERABLE
UNCERTAINTY REGARDING WHAT HAPPENS AFTER THE CUTOFF LO OPENS
UP/WEAKENS...WITH SOME GUIDANCE CONTINUING TO HINT AT CSTL LO
DEVELOPMENT LATE IN THE WEEKEND INTO ERLY NEXT WEEK. WILL BE ABLE
TO FINE-TUNE THE FORECAST LATE IN THE WEEK BUT FOR NOW WILL
FORECAST 30% POPS SUN AND MON. AS FOR TEMPS...EXPECT HIGHS TO AVG
IN THE UPR 70S TO LWR 80S EACH DAY...WITH LOWS RUNNING THRU THE 60S.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
HIGHER CHANCES FOR SHOWERS AND TSTMS THIS AFTN AND TONIGHT THAN
PAST SEVERAL DAYS AS COLD FRONT WILL MOVE CLOSER TO THE AREA. WILL
INCLUDE SHRA AND VCTS IN THE KRIC AND KSBY TAF AFTER 21/22Z. CHANCES
ARE LESS LIKELY AT KORF/KPHF/KECG AND WILL KEEP MENTION OUT OF
THESE SITES FOR NOW. GUIDANCE SUGGESTS POTENTIAL FOR LOW CIGS
WELL AFTER MIDNIGHT THROUGH TUE MORNING AT KRIC/KSBY. FOR NOW HAVE
GONE WITH 4-5SM VSBYS AND CIGS OF 1500 FT...MORE SIGNIFICANT REDUCTIONS
WILL BE POSSIBLE IF THESE SITES RECEIVE A LOT OF RAIN.

OUTLOOK...SHOWERS SHOULD BECOME FAIRLY WIDESPREAD ON TUE...WITH
SCATTERED TSTMS MAINLY IN THE AFTN/EVENING...EXCEPT TSTMS WILL
BECOME LESS LIKELY OVER NORTHERN SECTIONS BY LATE AFTN/EVENING AS
COOLER/MORE STABLE AIRMASS MOVES IN. WINDS WILL GENLY BE SHIFTING
FROM THE SSW TO THE N/NE FROM N-S ACRS THE REGION DURING THE AFTN
THROUGH THE EVENING. ONSHORE NE FLOW TUE NIGHT INTO THU AND MOIST
AIRMASS SHOULD LEAD TO UNSETTLED/MOSTLY CLOUDY CONDITIONS AND
PERIODIC MVFR TO MARGINAL IFR CIGS/VSBYS.

&&

.MARINE...
SCA IN EFFECT FOR THE ENTIRE BAY THRU 10 PM FOR 15-20 KT SLY
WINDS. THIS WILL BE MARGINAL BUT EXPECTING AT LEAST A FEW HRS OF
FREQUENT GUSTS AROUND 20 KT LATE THIS AFTN AND EVENG. A COLD FRNT
WILL SLOWLY APPROACH THE WTRS TNGT INTO TUE WITH WINDS RELAXING A
BIT AS THE FRNT NEARS THE REGION. S WINDS TNGT WILL SHIFT TO THE W
THEN N/NW BY LATE TUE/TUE NIGHT BEHIND THE FRNT. ATTM HAVE CAPPED
WINDS JUST BLO SCA THRESHOLDS OVER THE BAY BUT COULD SEE SOME
WINDS UP TO 15-20 KT DUE TO THE STRONG HI TO THE N. SIMILAR WINDS
INTO TUE NIGHT AND WED WITH THE HI TO THE N. SEAS MAY REACH 5 FT
OVER NRN WTRS BY WED...BUT WILL BE MAINLY 3-4 FT ELSEWHERE. PRES
GRADIENT RELAXES A BIT INTO THU AND FRI ALLOWING FOR IMPROVING
MARINE CONDS.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR
     ANZ630>632-634.

&&

SYNOPSIS...BMD
NEAR TERM...BMD
SHORT TERM...BMD
LONG TERM...MAS
AVIATION...LKB
MARINE...MAS
Hazardous weather outlook, Jun 1, 3:18 PM EST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
418 PM EDT MON JUN 1 2015

MDZ021>025-NCZ012>014-030-VAZ048-060>062-064>069-075>090-092-093-096-
509>525-022030-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-BERTIE-FLUVANNA-PRINCE EDWARD-
CUMBERLAND-GOOCHLAND-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-
POWHATAN-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-
MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-
ISLE OF WIGHT-SUFFOLK-WESTERN LOUISA-EASTERN LOUISA-WESTERN HANOVER-
EASTERN HANOVER-WESTERN CHESTERFIELD-EASTERN CHESTERFIELD-
WESTERN HENRICO-EASTERN HENRICO-WESTERN KING WILLIAM-
EASTERN KING WILLIAM-WESTERN KING AND QUEEN-EASTERN KING AND QUEEN-
WESTERN ESSEX-EASTERN ESSEX-YORK-NEWPORT NEWS-HAMPTON/POQUOSON-
418 PM EDT MON JUN 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TUESDAY
THROUGH THURSDAY. LOCALLY HEAVY RAINFALL MAY PRODUCE MINOR
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ015>017-031-032-102-VAZ095-097>100-022030-
PASQUOTANK-CAMDEN-INLAND CURRITUCK-CHOWAN-PERQUIMANS-
OUTER BANKS CURRITUCK-NORFOLK/PORTSMOUTH-CHESAPEAKE-VIRGINIA BEACH-
ACCOMACK-NORTHAMPTON VA-
418 PM EDT MON JUN 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...SOUTH
HAMPTON ROADS VIRGINIA AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 1, 2:27 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
327 PM EDT MON JUN 1 2015

VAZ062-509>511-012000-
GOOCHLAND-EASTERN LOUISA-WESTERN LOUISA-WESTERN HANOVER-
327 PM EDT MON JUN 1 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL GOOCHLAND...
NORTHWESTERN HANOVER AND EASTERN LOUISA COUNTIES...

AT 327 PM EDT...A STRONG THUNDERSTORM WAS NEAR HADENSVILLE...MOVING
NORTHEAST AT 50 MPH.

WINDS 30 TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  MINERAL AROUND 335 PM EDT.
  BUMPASS AROUND 340 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE YANCEYVILLE...
BEAVERDAM...HEWLETT...FREDERICKS HALL...PENDLETON...CUCKOO...
ORCHID...APPLE GROVE AND LOCUST CREEK.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3809 7782 3808 7781 3808 7779 3805 7777
      3805 7775 3802 7775 3803 7773 3801 7772
      3799 7764 3797 7763 3796 7762 3795 7762
      3795 7758 3796 7757 3793 7755 3777 7794
      3794 7808
TIME...MOT...LOC 1927Z 237DEG 43KT 3790 7792

GINGRICH
Special weather statement, Jun 1, 2:55 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
355 PM EDT MON JUN 1 2015

MDZ021>023-012045-
WICOMICO-DORCHESTER-WICOMICO-SOMERSET-DORCHESTER-SOMERSET-
355 PM EDT MON JUN 1 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL
SOMERSET...WESTERN WICOMICO AND CENTRAL DORCHESTER COUNTIES...

AT 353 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR TAYLORS ISLAND TO 7 MILES EAST OF PATUXENT RIVER
NAVAL AIR STATION TO NEAR SAINT INIGOES CREEK...AND MOVING EAST AT 20
MPH.

WINDS 35 TO 45 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CHURCH CREEK...HONGA...DAMES QUARTER...TAYLORS ISLAND...BUCKTOWN...
HOOPERSVILLE...ANDREWS...LINKWOOD...BIVALVE...WINGATE...CROCHERON AND
WOOLFORD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3814 7587 3811 7594 3831 7588 3824 7595
      3837 7601 3831 7606 3807 7601 3807 7602
      3826 7611 3827 7608 3827 7618 3823 7613
      3823 7614 3825 7618 3848 7633 3855 7589
TIME...MOT...LOC 1953Z 259DEG 17KT 3842 7633 3827 7630 3812 7632

LBROWN
Special weather statement, Jun 1, 3:01 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
401 PM EDT MON JUN 1 2015

VAZ064-510-511-012045-
CAROLINE-EASTERN LOUISA-WESTERN HANOVER-
401 PM EDT MON JUN 1 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN CAROLINE...
NORTHWESTERN HANOVER AND SOUTHEASTERN LOUISA COUNTIES...

AT 401 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR BUMPASS TO NEAR MONTPELIER...AND MOVING NORTHEAST
AT 25 MPH.

WINDS 30 TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
  KINGS DOMINION AROUND 435 PM EDT.
  LADYSMITH AROUND 440 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE OLIVER...CEDAR
FORK...BEAVERDAM...DOSWELL...CHILESBURG...WOODFORD...GOLANSVILLE...
GILMAN...BURRUSS CORNER AND GUM TREE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3782 7737 3772 7777 3772 7778 3773 7780
      3806 7781 3807 7779 3806 7778 3805 7775
      3802 7775 3803 7773 3801 7772 3799 7764
      3823 7739
TIME...MOT...LOC 2001Z 242DEG 22KT 3803 7773 3783 7773

GINGRICH
Special weather statement, Jun 1, 3:28 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
428 PM EDT MON JUN 1 2015

VAZ512-515-516-012100-
EASTERN HANOVER-EASTERN HENRICO (INCLUDING THE CITY OF
RICHMOND)-EASTERN HENRICO-
428 PM EDT MON JUN 1 2015

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HENRICO...SOUTH CENTRAL
HANOVER AND EASTERN CITY OF RICHMOND COUNTIES...

AT 427 PM EDT...A STRONG THUNDERSTORM WAS OVER VIRGINIA COMMONWEALTH
UNIVERSITY...MOVING NORTHEAST AT 20 MPH.

WINDS 30 TO 40 MPH AND HAIL TO THE SIZE OF NICKELS ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RICHMOND...VIRGINIA COMMONWEALTH UNIVERSITY...DOWNTOWN RICHMOND...
HIGHLAND SPRINGS...MECHANICSVILLE...VIRGINIA UNION UNIVERSITY...EAST
HIGHLAND PARK...FAIR OAKS...MONTROSE AND CHAMBERLAYNE.

LAT...LON 3770 7734 3758 7719 3747 7744 3753 7752
TIME...MOT...LOC 2027Z 233DEG 18KT 3752 7744

05/TMG
Special weather statement, Jun 1, 3:34 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
434 PM EDT MON JUN 1 2015

VAZ061-062-068-069-012100-
CUMBERLAND-POWHATAN-GOOCHLAND-AMELIA-
434 PM EDT MON JUN 1 2015

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL
GOOCHLAND... NORTHEASTERN CUMBERLAND...NORTH CENTRAL AMELIA AND
POWHATAN COUNTIES...

AT 431 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR LAKESIDE VILLAGE TO TRENHOLM TO MACON...AND
MOVING NORTHEAST AT 25 MPH.

WINDS 30 TO 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
POWHATAN...GOOCHLAND...BALLSVILLE...TRENHOLM...FIFE...MACON...
OILVILLE...SUNNYSIDE...TOBACCOVILLE...GRAYS SIDING...CROZIER...
JEFFERSON...MICHAUX...MAIDENS...ASHBY...IRWIN...LAKE POWHATAN...
PROVOST...ELK HILL AND WHITEVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3778 7811 3775 7790 3769 7768 3742 7806
      3750 7823
TIME...MOT...LOC 2031Z 235DEG 23KT 3758 7814 3757 7806 3751 7799

05
Special weather statement, Jun 1, 3:34 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
434 PM EDT MON JUN 1 2015

VAZ061-062-068-069-012100-
CUMBERLAND-POWHATAN-GOOCHLAND-AMELIA-
434 PM EDT MON JUN 1 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL GOOCHLAND...
NORTHEASTERN CUMBERLAND...NORTH CENTRAL AMELIA AND POWHATAN
COUNTIES...

AT 433 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR LAKESIDE VILLAGE TO TRENHOLM TO MACON...AND
MOVING NORTHEAST AT 25 MPH.

WINDS 30 TO 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
POWHATAN...GOOCHLAND...BALLSVILLE...TRENHOLM...FIFE...MACON...
OILVILLE...SUNNYSIDE...TOBACCOVILLE...GRAYS SIDING...CROZIER...
JEFFERSON...MICHAUX...MAIDENS...ASHBY...IRWIN...LAKE POWHATAN...
PROVOST...ELK HILL AND WHITEVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3778 7811 3775 7790 3769 7768 3742 7806
      3750 7823
TIME...MOT...LOC 2033Z 235DEG 23KT 3759 7812 3758 7804 3752 7796

05

The radar

The Norfolk radar (KAKQ), 74 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Richmond (C)

When
June 1, 3:35 PM EST
Where
Richmond (C) County, Richmond
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
Newspaper
Coordinates
37.550, -77.450

Lightning strike caused a transformer fire and injured a teenager near the intersection of Winnetka Avenue and Edgefield Street off Chamberlayne Avenue.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587166.